Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 136, NWS Austin/San Antonio, TX

October 9, 2011Bexar County, Comal County, Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 9, 2011, 3:41 AM CDT for Bexar County, Comal County, Guadalupe County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2011, 3:41 AM CDT (08:41 UTC)
Expired
Oct 9, 2011, 4:15 AM CDT
In force
34 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bexar County, TX, Comal County, TX, Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 23 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2011-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2637 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2011-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2637 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WUUS54 KEWX 090841
SVREWX
TXC029-091-187-090915-
/O.NEW.KEWX.SV.W.0136.111009T0841Z-111009T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
341 AM CDT SUN OCT 9 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BEXAR COUNTY...
  SOUTHERN COMAL COUNTY...
  WEST CENTRAL GUADALUPE COUNTY...

* UNTIL 415 AM CDT.

* AT 339 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  TIMBERWOOD PARK TO CIBOLO...OR ALONG A LINE EXTENDING FROM 12 MILES
  NORTHWEST OF UNIVERSAL CITY TO UNIVERSAL CITY...AND MOVING EAST AT
  25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE SPRING BRANCH...GARDEN RIDGE
  AND NEW BRAUNFELS.

LAT...LON 2976 9806 2950 9820 2967 9855 2989 9845
TIME...MOT...LOC 0841Z 270DEG 22KT 2966 9845 2956 9820

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:35 AM CDT, 6 minutes earlier.

Area forecast discussion, Oct 9, 3:35 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
335 AM CDT SUN OCT 9 2011

.DISCUSSION...
WV SAT IMAGERY SHOWS THE UPPER LEVEL TROUGH SWINGING THROUGH WEST
TEXAS WITH CONVECTION AHEAD OF IT FROM ABILENE TO NEAR LAREDO.
CONVECTION STRETCHED ACROSS OUR CWA FROM BURNET TO DILLEY. STORMS
ARE MOVING TOWARD THE EAST AND NORTHEAST. SHOWERS ARE MOVING THROUGH
THE SAN ANTONIO AREA. SHOULD SEE STRONG WINDS WITH EMBEDDED
THUNDERSTORMS. GUSTS UP TO 50 MPH ARE LIKELY. WITH LOCALLY HEAVY
RAIN TO CONTINUE HAVE ISSUED A FLASH FLOOD WATCH FOR MOST OF THE
NORTHERN HALF OF THE FORECAST AREA.

MODELS IN GOOD AGREEMENT ON UPPER TROUGH CONTINUING THROUGH THE
AREA DURING THE DAY SUN INTO MON. BEST CHANCE FOR RAIN WILL SUN
THROUGH THE EVENING. STILL HAVE LOW END CHANCE POPS FOR MON.
HIGHEST POPS SUN WILL BE OVER THE NORTHEASTERN COUNTIES. LOCALLY
HEAVY RAIN IS POSSIBLE ALONG AND EAST OF I35 DURING THE DAY SUN.
ADDITIONAL RAINFALL OF ONE TO TWO INCHES POSSIBLE FROM SAN ANTONIO
NORTHEASTWARD. HIGHEST QPF WILL BE NORTH OF AUSTIN.

RAINFALL WILL TAPER OFF SUN NIGHT INTO MON AS THE TROUGH LIFTS OF
TO THE NORTHEAST. UPPER FLOW WILL BECOME SOMEWHAT ZONAL AND
EVENTUALLY A RIDGE WILL BUILD IN FROM THE WEST. AS THIS TRANSITION
OCCURS...DRIER AND WARMER WEATHER WILL MOVE IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              79  69  87  66  89 /  70  60  30  10  10
AUSTIN BERGSTROM INTL AIRPORT  80  64  85  60  88 /  70  50  30  10  10
NEW BRAUNFELS MUNI AIRPORT     80  65  85  62  88 /  70  50  30  10  10
BURNET MUNI AIRPORT            77  64  82  63  85 /  80  60  30  10  10
DEL RIO INTL AIRPORT           82  65  83  66  85 /  60  60  20  10  10
GEORGETOWN MUNI AIRPORT        79  64  83  62  86 /  70  60  30  10  10
HONDO MUNI AIRPORT             81  64  87  63  89 /  70  60  30  10  10
SAN MARCOS MUNI AIRPORT        80  66  84  63  87 /  70  50  30  10  10
LA GRANGE - FAYETTE REGIONAL   83  68  85  65  89 /  60  30  30  20  20
SAN ANTONIO INTL AIRPORT       80  68  85  66  87 /  70  50  30  10  10
STINSON MUNI AIRPORT           82  69  88  68  89 /  70  50  30  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...EDWARDS...GILLESPIE...GUADALUPE...HAYS...KENDALL...KERR...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON.

&&

MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...05
Hazardous weather outlook, Oct 8, 5:01 AM CDT, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 AM CDT SAT OCT 8 2011

TXZ171>173-183>194-202>209-217>225-228-091015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
501 AM CDT SAT OCT 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND STRONG THUNDERSTORMS TODAY AND
TONIGHT WILL PRODUCE LOCALLY HEAVY RAIN OF 2 TO 4 INCHES MAINLY
OVER AREA ALONG AND WEST OF A HARPER TO KERRVILLE TO EAGLE PASS
LINE WITH AMOUNTS OF 1 TO 2 INCHES TO THE EAST. THE STRONG
THUNDERSTORMS WILL BE MAINLY ACROSS THE RIO GRANDE PLAINS WHERE
DOWN BURST WINDS OF 40 TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
SUNDAY THROUGH MONDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Oct 8, 11:13 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1113 PM CDT SAT OCT 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLOOD            1 N UVALDE              29.23N  99.78W
10/08/2011                   UVALDE             TX   TRAINED SPOTTER

            FARM TO MARKET ROAD 1403 NORTH OF UVALDE HAS OVER 2
            FEET OF WATER RUNNING OVER IT.

&&

EVENT NUMBER EWX1100351

PM
Special weather statement, Oct 9, 12:29 AM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1229 AM CDT SUN OCT 9 2011

TXZ217-218-228-090630-
DIMMIT-MAVERICK-ZAVALA-
1229 AM CDT SUN OCT 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR ZAVALA...EXTREME SOUTHERN
MAVERICK AND DIMMIT COUNTIES UNTIL 130 AM CDT...

AT 1224 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WASHER TO 20 MILES
WEST OF GILSON GROVES...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
VERY HEAVY DOWNPOURS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LA PRYOR...
  CRYSTAL CITY...
  CARRIZO SPRINGS...
  BATESVILLE...
  BIG WELLS...
  WINTER HAVEN...
  ASHERTON...
  GILSON GROVES...
  BRUNDAGE...
  LOMA VISTA...

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Oct 9, 1:29 AM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
129 AM CDT SUN OCT 9 2011

TXZ203-204-218-219-228-090730-
DIMMIT-FRIO-MEDINA-UVALDE-ZAVALA-
129 AM CDT SUN OCT 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ZAVALA...SOUTHEASTERN
UVALDE...SOUTHWESTERN MEDINA...FRIO AND EASTERN DIMMIT COUNTIES UNTIL
230 AM CDT...

AT 124 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF KNIPPA TO 9 MILES WEST OF DIVOT TO 8 MILES SOUTHEAST OF GILSON
GROVES...AND MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PEARSALL...
  DILLEY...
  BLUFF...
  FRIO TOWN...
  DIVOT...
  LIGHT...
  DERBY...
  YANCEY...
  MOORE...

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Oct 9, 2:19 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
219 AM CDT SUN OCT 9 2011

TXZ204-205-219-220-090815-
ATASCOSA-BEXAR-FRIO-MEDINA-
219 AM CDT SUN OCT 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATASCOSA...BEXAR...
EASTERN MEDINA AND EASTERN FRIO COUNTIES UNTIL 315 AM CDT...

AT 212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SEA WORLD TO DEVINE
TO 5 MILES EAST OF DERBY...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SAN ANTONIO...
  CHARLOTTE...
  UNIVERSAL CITY...
  POTEET...
  JOURDANTON...
  PLEASANTON...
  CHRISTINE...
  NATALIA...
  THE DOMINION...
  LEON VALLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Local storm report, Oct 9, 2:27 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
227 AM CDT SUN OCT 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     1 W LACKLAND AFB        29.38N  98.64W
10/09/2011                   BEXAR              TX   BROADCAST MEDIA

            SEVERAL POSTAL TRUCKS OVERTURNED ON VALLEY HI DR. NEAR
            LOOP 410 IN SW SAN ANTONIO

&&

EVENT NUMBER EWX1100352

CA
Local storm report, Oct 9, 3:25 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
325 AM CDT SUN OCT 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 AM     TSTM WND GST     2 W PLEASANTON          28.96N  98.52W
10/09/2011  M53 MPH          ATASCOSA           TX   TRAINED SPOTTER

            TREES DOWN NEAR PLEASANTON... AWOS MEASURED A GUST TO
            53 MPH

&&

EVENT NUMBER EWX1100353

CA

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:46 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde104 min
Oct 8, 9:29 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde2 hr
Oct 8, 11:15 PM CDTAreal Flood AdvisoryEWXBandera, Edwards, Kerr, Medina, Real, Uvalde105 min
Oct 8, 11:28 PM CDTAreal Flood AdvisoryEWXMaverick2 hr
Oct 9, 12:49 AM CDTAreal Flood AdvisoryEWXBandera, Frio, Gillespie, Kendall, Kerr, Llano and 1 more3 hr
Oct 9, 1:35 AM CDTAreal Flood AdvisoryEWXBandera, Bexar, Blanco, Burnet, Comal, Gillespie and 3 more3 hr
Oct 9, 2:38 AM CDTFlash Flood WarningEWXBexar, Comal, Kendall3 hr
Oct 9, 3:02 AM CDTFlash Flood WatchEWXBandera, Bastrop, Bexar, Blanco, Burnet, Caldwell and 14 more12 hr
Oct 9, 3:21 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe, Hays, Kendall2 hr
Oct 9, 3:28 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Comal, Hays, Kendall, Travis and 1 more3 hr
Oct 9, 4:04 AM CDTFlash Flood WarningEWXComal, Hays3 hr
Oct 9, 4:25 AM CDTFlash Flood WarningEWXBurnet, Llano3 hr
Oct 9, 5:13 AM CDTFlash Flood WarningEWXBurnet, Travis, Williamson3 hr
Oct 9, 5:41 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Oct 9, 6:21 AM CDTAreal Flood AdvisoryEWXDimmit, Maverick, Zavala3 hr
Oct 9, 8:04 AM CDTAreal Flood AdvisoryEWXTravis, Williamson116 min
Oct 9, 10:33 AM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Comal, Guadalupe, Wilson117 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.